Alert archive / Arizona / Blowing Dust Advisories in 2021

Blowing Dust Advisory 8, NWS Tucson, AZ

July 12, 2021Pima County, Pinal County, Arizona

NWS Tucson, AZ issued this blowing dust advisory at Jul 12, 2021, 1:59 PM MST for Pima County, Pinal County, Arizona. It took effect at Jul 12, 2021, 5:00 PM MST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jul 12, 2021, 1:59 PM MST (20:59 UTC)
In effect from
Jul 12, 2021, 5:00 PM MST
Expired
Jul 12, 2021, 11:00 PM MST
In force
6 hr
Issued by
NWS Tucson, AZ

Counties Pima County, AZ, Pinal County, AZ

The radar

The Phoenix radar (KIWA), 88 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 9.0 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2021-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 481 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2021-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
481 J/kg
Mixed-layer CIN
-384 J/kg
Mixed-layer LCL
1529 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
305 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted.

918 
WWUS75 KTWC 122059
NPWTWC

URGENT - WEATHER MESSAGE
National Weather Service Tucson AZ
159 PM MST Mon Jul 12 2021

AZZ501-502-504>506-130600-
/O.NEW.KTWC.DU.Y.0008.210713T0000Z-210713T0600Z/
Western Pima County-Tohono O'odham Nation-Tucson Metro Area-
South Central Pinal County-Southeast Pinal County-
Including the cities of Ajo, Organ Pipe Cactus N.M., Sells, 
Marana, and Picacho Peak State Park
159 PM MST Mon Jul 12 2021

...BLOWING DUST ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO
11 PM MST THIS EVENING...

* WHAT...Visibility between one quarter mile and one mile in 
  blowing dust expected.

* WHERE...Western Pima County, Tohono O'odham Nation, Tucson 
  Metro Area, South Central Pinal County and Southeast Pinal 
  County.

* WHEN...From 5 PM this afternoon to 11 PM MST this evening.

* IMPACTS...Hazardous driving conditions due to reduced
  visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be ready for the possibility of a sudden drop in visibility,
especially along I-10 northwest of Marana. If you encounter
blowing dust or blowing sand on the roadway or see it
approaching, pull off the road as far as possible and put your
vehicle in park. Turn the lights all the way off and keep your
foot off the brake pedal. Motorists should not drive into an area 
of blowing dust. Remember, Pull Aside, Stay Alive.

&&

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
1 follow-up statement
441 
WWUS75 KTWC 130547
NPWTWC

URGENT - WEATHER MESSAGE
National Weather Service Tucson AZ
1047 PM MST Mon Jul 12 2021

AZZ501-502-504>506-130700-
/O.EXP.KTWC.DU.Y.0008.000000T0000Z-210713T0600Z/
Western Pima County-Tohono O'odham Nation-Tucson Metro Area-
South Central Pinal County-Southeast Pinal County-
Including the cities of Ajo, Organ Pipe Cactus N.M., Sells, 
Marana, and Picacho Peak State Park
1047 PM MST Mon Jul 12 2021

...BLOWING DUST ADVISORY WILL EXPIRE AT 11 PM MST THIS EVENING...

The concern for blowing dust had ended. Thus the advisory has 
been cancelled.

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

What forecasters said that day

The local office's own words before this blowing dust advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this blowing dust advisory went out at Jul 12, 11:56 AM MST, 2 hours 3 minutes earlier.

Area forecast discussion, Jul 12, 11:56 AM MST, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
1156 AM MST Mon Jul 12 2021

.SYNOPSIS...
An active period of daily scattered showers and thunderstorms
during the next 7 days. High temperatures will be hot today and
Monday then cool to below normal levels later around the middle of
this week.

&&

.DISCUSSION...
The previous forecast is on track...no update is needed.

It's rather hazy this morning across the Tucson metro area and
parts of SE AZ thanks to a thunderstorm outflow pushing dust,
originating from SW NM thunderstorms last night, west across SE
AZ. Satellite imagery showed a dying thunderstorm complex across
northern Sonora MX with outflow likely pushing north. Last nights
upper air plots placed mid- level high near Las Vegas with
continued NE flow over the area. PW values ranged from 1.25" to
1.75" this morning.

For today, these overnight outflow boundaries may interact with
each other and develop storms late this afternoon, mostly south
of Tucson. The other area of afternoon storm development will be
across the White mountains where these storms will propagate SW
under NE steering flow. Additional outflow interactions during the
evening hours mainly across eastern Pinal and eastern Pima
counties. Hazard concerns later this afternoon into this evening
will be strong to severe wind gusts, blowing dust, localized heavy
downpours leading to flash flooding concerns, especially for the
burns scars.

Tuesday: Models show a disturbance moving out of NW NM during
that day and across the forecast area under NE flow aloft. Expect
another day of scattered showers and thunderstorms with main
hazards being the same as today.

Wednesday: The upper high is suppressed to the southwest as a weak
upper level trof moves across eastern Arizona. This feature has
the potential to enhance thunderstorm activity, especially across
the eastern half of the forecast area with similar hazards of the
previous two days.

Thursday into next weekend: Chance of afternoon showers and
thunderstorms each day although areal coverage of storms may be
down versus the start of the week.

Temperatures today will be a couple degrees above normal then
cool down to below normal Wednesday into next weekend.

&&

.AVIATION...Valid through 13/12Z.
ISOLD-SCT SHRA/TSRA over the White Mountains this afternoon will
propagate mainly to the south through late this evening. Wind
gusts to 50 kts possible near the strongest TSRA. Otherwise,
surface winds less than 12 kts. Aviation discussion not updated
for TAF amendments.

&&

.FIRE WEATHER...Isolated to scattered thunderstorms for the next
week for southeast Arizona. Gusty outflow winds will be the primary
concern with daily storms. Min RH values will generally be in the 15-
25 percent range for lower elevations through tomorrow with very
good overnight recoveries before increasing Tuesday onward. Surface
winds will be light and follow normal daily trends when not
influenced by storms.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

Public...Dang
Aviation...Hardin
Fire Weather....Dang

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 5:08 PM MSTSevere Thunderstorm WarningTWCGreenlee37 min
Jul 11, 6:51 PM MSTSpecial Weather StatementTWCCochise39 min
Jul 11, 6:52 PM MSTSevere Thunderstorm WarningTWCGraham38 min
Jul 11, 7:25 PM MSTSpecial Weather StatementTWCCochise50 min
Jul 11, 9:22 PM MSTDust Storm WarningTWCCochise, Graham, Greenlee53 min
Jul 11, 9:59 PM MSTDust Storm WarningTWCCochise, Graham, Greenlee61 min
Jul 11, 11:17 PM MSTSpecial Weather StatementTWCCochise28 min
Jul 12, 1:56 PM MSTFlash Flood WatchTWCCochise, Graham, Greenlee, Pima, Pinal, Santa Cruz4 days

Nearby

Blowing Dust Advisories in Arizona, 2021Every blowing dust advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.